Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 211, NWS Rapid City, SD

July 17, 2003Custer County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 17, 2003, 4:49 PM MDT for Custer County, South Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2003, 4:49 PM MDT (22:49 UTC)
Expired
Jul 17, 2003, 5:45 PM MDT
In force
56 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Custer County, SD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:20 PM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 17, 1:20 PM MDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
120 PM MDT THU JUL 17 2003

19Z SURFACE ANALYSIS HAD WEAK LOW NEAR SUNDANCE AND A BOUNDARY FROM
SOUTHEAST MT THROUGH CENTRAL NE. MOISTURE POOLING ALONG
BOUNDARY...BUT STRENGTH OF CAP A CONCERN PER 18Z RUC. LAUNCHING
SPECIAL SOUNDING THIS HOUR TO ASSESS. UP TO 35M/S SHEAR IS FORECAST
WITH MLCAPE UP TO 3.5KJ/KG. SHOULD SEE A COUPLE SUPERCELLS DEVELOP
OFF OR NEAR THE HILLS THIS AFTERNOON AND THEN MOVE SOUTHEAST AROUND
25 MPH. BOUNDARY WILL SINK SOUTHWEST TONIGHT...PROVIDING FOCUS FOR
MOST ACTIVE TSRA ACTIVITY. LOWS AROUND DEW POINTS...CLOSE TO
GUIDANCE.

FRIDAY...IT WILL BE SLIGHTLY COOLER THAN TODAY AS SLIGHT THERMAL
TROUGH MOVES THROUGH ALOFT. BOUNDARY WILL BEGIN TO MOVE NORTH OVER
CWA PROVIDING FOCUS FOR AFTERNOON/EVENING CONVECTION.
SHEAR/INSTABILITY NOT AS GREAT...BUT ACTIVE THUNDERSTORMS STILL
POSSIBLE. HIGHS TRICKY...BUT A MIX OF POTENTIAL
TEMPERATURES/GUIDANCE APPEAR REASONABLE GIVEN LOWER TROPOSPHERIC
THERMODYNAMIC PROFILE.

SATURDAY/SUNDAY...UPPER RIDGE OVER CENTRAL US WILL MOVE OVER THE
ROCKIES PUTTING US IN MORE NORTHWEST FLOW ALOFT...BRINGING COOLER
AND DRIER AIR INTO THE AREA. DIURNALLY DRIVEN TSRA AGAIN POSSIBLE.

MONDAY THROUGH WEDNESDAY...EARLIER MEDIUM RANGE GUIDANCE SUGGESTS
DRIER PATTER BUT MOST RECENT GFS SUGGESTING RIDGE WILL BE FURTHER
WEST PUTTING US IN MORE ACTIVE NORTHWEST FLOW. IF THIS IS THE
CASE...DRY FORECAST WILL BE WRONG. WILL WAIT FOR FURTHER RUNS TO
MAKE CHANGE. ACTIVE PATTERN SHOULD RETURN THURSDAY.

.UNR...NONE.

HELGESON
Hazardous weather outlook, Jul 17, 9:50 AM MDT, 6 hours 59 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
950 AM MDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN
THREATS FROM ANY SEVERE THUNDERSTORM WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS...HOWEVER...AN ISOLATED TORNADO IS ALSO POSSIBLE TO THE
NORTH AND EAST OF THE BLACK HILLS. IN ADDITION...A FEW STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL...ESPECIALLY OVER THE BLACK HILLS.

A VERY MOIST AND UNSTABLE ATMOSPHERE WILL REMAIN OVER WESTERN SOUTH
DAKOTA TODAY. A STORM SYSTEM IN THE UPPER ATMOSPHERE WILL COMBINE
WITH A WARM FRONT OVER WESTERN SOUTH DAKOTA TO TRIGGER THUNDERSTORMS
THIS AFTERNOON AND EVENING. THE FIRST STORMS ARE EXPECTED TO FORM
OVER THE BLACK HILLS AFTER 200 PM MDT...AND OTHER STORMS SHOULD
BEGIN DEVELOPING ON THE PLAINS AROUND 400 PM MDT. THUNDERSTORMS ARE
THEN EXPECTED TO PERSIST WELL INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS IN THE AFTERNOON AND EVENING HOURS
FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

BUNKERS

In the hours before

Local storm report, Jul 17, 4:13 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
413 PM MDT THU JUL 17 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    JOHNSON SIDING            SD   1.5 INCH HAIL
07/17/03   PENNINGTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0310 PM    1 SE PACTOLA RESERVOIR    SD   1.5 INCH HAIL
07/17/03   PENNINGTON                     REPORTED BY PUBLIC.

0404 PM    MOUNT RUSHMORE            SD   1.75 INCH HAIL
07/17/03   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.

0406 PM    6 W HERMOSA               SD   2.5 INCH HAIL
07/17/03   CUSTER                         REPORTED BY PUBLIC. FEW
                                          TENNIS BALLS...LOTS OF
                                          MARBLES.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:44 PM MDTSevere Thunderstorm WarningUNRLawrence46 min
Jul 17, 2:57 PM MDTSevere Thunderstorm WarningUNRPennington63 min
Jul 17, 3:50 PM MDTSevere Thunderstorm WarningUNRCuster55 min
Jul 17, 4:58 PM MDTSevere Thunderstorm WarningUNR62 min
Jul 17, 5:30 PM MDTSevere Thunderstorm WarningUNRFall River30 min
Jul 17, 5:37 PM MDTTornado WarningUNRFall River38 min
Jul 17, 5:44 PM MDTTornado WarningUNR46 min
Jul 17, 5:48 PM MDTSevere Thunderstorm WarningUNRCuster57 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.